Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 101, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 5, 2013, 3:55 PM MDT for Toole County, Montana. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2013, 3:55 PM MDT (21:55 UTC)
- Expired
- Aug 5, 2013, 4:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Toole County, MT
The radar
The Great Falls radar (KTFX), 127 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:00 PM MDT | HAIL 1 | 9 Nnw Shelby, MT | QUARTER-SIZED HAIL AROUND 4 PM MDT. CROP DAMAGE REPORTED. |
| Aug 5, 4:13 PM MDT | HAIL 0.25 | 7 Nnw Devon, MT | PEA SIZED HAIL. |
| Aug 5, 4:15 PM MDT | HAIL 0.25 | 6 N Devon, MT | PEA SIZED HAIL AND GUSTY WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671 WUUS55 KTFX 052155 SVRTFX MTC101-052245- /O.NEW.KTFX.SV.W.0101.130805T2155Z-130805T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 355 PM MDT MON AUG 5 2013 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TOOLE COUNTY IN NORTH CENTRAL MONTANA... THIS INCLUDES THE CITY OF SHELBY... * UNTIL 445 PM MDT * AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF KEVIN...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE SHELBY. THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 363 AND 378. THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 273 AND 298. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4862 11137 4839 11148 4855 11204 4874 11197 TIME...MOT...LOC 2155Z 290DEG 24KT 4863 11192 $$ WARANAUSKAS
2 follow-up statements
514 WWUS55 KTFX 052216 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 416 PM MDT MON AUG 5 2013 MTC101-052245- /O.CON.KTFX.SV.W.0101.000000T0000Z-130805T2245Z/ TOOLE MT- 416 PM MDT MON AUG 5 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR CENTRAL TOOLE COUNTY... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF SHELBY...MOVING EAST AT 30 MPH. THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 363 AND 378. THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 273 AND 299. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEVON PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4862 11137 4839 11148 4855 11204 4874 11197 TIME...MOT...LOC 2217Z 290DEG 24KT 4858 11171 $$ WARANAUSKAS
387 WWUS55 KTFX 052235 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 435 PM MDT MON AUG 5 2013 MTC101-052245- /O.CAN.KTFX.SV.W.0101.000000T0000Z-130805T2245Z/ TOOLE MT- 435 PM MDT MON AUG 5 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TOOLE COUNTY IS CANCELLED... THE STORM HAS WEAKENED BELOW SEVERE CRITERIA AND WILL BE OUT OF TOOLE COUNTY SHORTLY. LAT...LON 4862 11137 4839 11148 4855 11204 4874 11197 TIME...MOT...LOC 2235Z 290DEG 24KT 4854 11154 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM MDT, 56 minutes earlier.
Area forecast discussion, Aug 5, 2:59 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 259 PM MDT Mon Aug 5 2013 .DISCUSSION... This afternoon through Wednesday...Scattered thunderstorms have developed this afternoon across north central and southwest Montana ahead of a shortwave trough moving southeast out of Alberta. A weak cold front has also moved south into north central Montana, providing a focus for thunderstorm development. Moderate to strong wind shear with moderate to high precipitable water has caused many of the storms across north central Montana to become strong with small hail, brief heavy rainfall, and gusty winds. A few of these storms have even become severe with large hail. The convective activity extends north only into far southern Alberta, so am expecting the activity to generally decrease after 6 pm MDT, with the threat for small hail, heavy rain, and gusty winds continuing into the early evening hours. The primary additional threat will be the potential for localized flooding from the brief heavy rainfall. Will continue to monitor this situation for possible flood highlights. Thunderstorms will likely diminish before midnight as the shortwave trough moves into the area overnight. An upper level ridge of high pressure will then begin to build back into the area for Tuesday through Wednesday, for a more anticyclonic northwesterly flow aloft. A few weak disturbances will move through this flow through the period, for at least a slight chance of showers/thunderstorms across north central Montana, mainly during the afternoon/evening hours. The airmass should remain dry enough to prevent storm development across southwest Montana. Temperatures will remain about 5 degrees below seasonal averages through Tuesday, but the rebuilding ridge will help warm temperatures closer to normal into Wednesday. Coulston Wednesday night through Monday...A slightly unstable summer like weather pattern will continue to reside over the region for the second half of the work week and into next weekend. Again tonight both the GFS/EC models differ in the exact timing/placement with the upper level disturbances moving through the region. Thus isolated thunderstorms look possible most days from Thursday through Monday. However...there looks to be just enough model support to try and keep the lower elevations drier from Wednesday night through Thursday night...thus pops have been lowered just a touch for many lower elevation locations. Otherwise...isolated to scattered thunderstorms are expected across the region later this week...through the weekend...and into early next week. In terms of temperatures...summer like temperatures will continue through the period...with afternoon highs near normal most days. The only change was to lower the afternoon highs a touch for next weekend...especially in southwest MT...as the latest forecast models indicate afternoon highs in southwest MT should now generally be in the upper 80s rather than near or just above 90 degrees. Brusda && .AVIATION... UPDATED 1755Z. An upper-level trough and accompanying plume of Pacific moisture will move along the US/Can border today, sparking scattered thunderstorms across central and southwest MT this afternoon/ evening. A weak surface cold front from this system is currently near KCTB and should only make slow southward progress through 00Z. There is potential for isolated stronger storms near/along the front, mainly vcnty KCTB/KHVR, but could come as far south as KGTF by late aftn. Main threat would be gusty outflow winds and brief heavy rainfall. Expect VFR conditions for the most part, though brief MVFR is possible near any stronger storms. Convective activity will dissipate this evening with gradually decreasing cloud cover. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 51 80 54 85 / 40 10 10 10 CTB 48 77 53 79 / 30 10 10 20 HLN 55 84 57 87 / 40 10 10 10 BZN 49 82 49 85 / 20 10 10 10 WEY 33 76 36 78 / 10 10 0 10 DLN 48 82 49 84 / 20 10 10 10 HVR 53 78 54 80 / 40 20 10 30 LWT 50 75 51 81 / 50 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COULSTON LONG TERM...BRUSDA AVIATION...WARANAUSKAS weather.gov/greatfalls
Hazardous weather outlook, Aug 5, 4:16 AM MDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 416 AM MDT MON AUG 5 2013 MTZ009>014-044>051-054-061030- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 416 AM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTH CENTRAL AND CENTRAL MONTANA THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS WILL HAVE BRIEF HEAVY RAINFALL...GUSTY WINDS TO 40 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-015-052-053-055-061030- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 416 AM MDT MON AUG 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 2:36 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 236 PM MDT MON AUG 5 2013 MTZ011-052115- HILL MT- 236 PM MDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILL COUNTY UNTIL 315 PM MDT... AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF GILDFORD...OR 15 MILES WEST OF HAVRE...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... HAVRE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4866 10952 4840 10960 4857 11014 4869 11006 TIME...MOT...LOC 2036Z 286DEG 21KT 4860 10995 WARANAUSKAS
Local storm report, Aug 5, 2:47 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 11 S DEVON 48.30N 111.52W
08/05/2013 M1.00 INCH TOOLE MT TRAINED SPOTTER
&&
HOENISCHLocal storm report, Aug 5, 3:02 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL HAVRE 48.54N 109.68W
08/05/2013 E0.25 INCH HILL MT PUBLIC
PEA SIZE HAIL COVERING THE GROUND IN HAVRE. BREIF HEAVY
RAIN OBSERVED AS WELL. STORM IS PASSING.
&&
HOENISCHLocal storm report, Aug 5, 3:08 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
308 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL HAVRE 48.55N 109.68W
08/05/2013 M1.00 INCH HILL MT TRAINED SPOTTER
HAIL RANGING FROM PEA TO QUARTER SIZED.
&&
HOENISCHLocal storm report, Aug 5, 3:39 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 5 NNE LOMA 48.00N 110.47W
08/05/2013 M1.00 INCH CHOUTEAU MT TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL. 50 MPH WINDS.
&&
HOENISCHLocal storm report, Aug 5, 3:46 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
346 PM MDT MON AUG 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 21 S CHESTER 48.21N 110.89W
08/05/2013 M0.50 INCH LIBERTY MT TRAINED SPOTTER
HALF INCH DIAMETER HAIL AND 30 MPH WIND GUSTS.
&&
NJLThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:17 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 5, 1:34 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 41 min |
| Aug 5, 2:25 PM MDT | Special Weather Statement | TFX | Liberty | 65 min |
| Aug 5, 2:36 PM MDT | Special Weather Statement | TFX | Hill | 39 min |
| Aug 5, 2:45 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Liberty, Toole | 60 min |
| Aug 5, 3:18 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 42 min |
| Aug 5, 3:20 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 55 min |
| Aug 5, 4:09 PM MDT | Special Weather Statement | TFX | Toole | 51 min |
| Aug 5, 4:18 PM MDT | Special Weather Statement | TFX | 42 min | |
| Aug 5, 4:28 PM MDT | Special Weather Statement | TFX | Broadwater | 47 min |
| Aug 5, 4:30 PM MDT | Special Weather Statement | TFX | Gallatin | 45 min |
| Aug 5, 4:41 PM MDT | Special Weather Statement | TFX | Liberty | 49 min |
| Aug 5, 5:18 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 57 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.